Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 217, NWS Mobile, AL

June 24, 2009Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2009, 3:06 PM CDT for Baldwin County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2009, 3:06 PM CDT (20:06 UTC)
Expired
Jun 24, 2009, 3:45 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 242006
SVRMOB
ALC003-242045-
/O.NEW.KMOB.SV.W.0217.090624T2006Z-090624T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 345 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROBERTSDALE...OR 24 MILES SOUTHEAST OF DOWNTOWN MOBILE...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVERHILL BY 315 PM CDT...
  SUMMERDALE BY 325 PM CDT...
  CLAY CITY BY 340 PM CDT...
  MAGNOLIA SPRINGS...FOLEY...MARLOW AND 6 MILES EAST OF TURKEY BRANCH
  BY 345 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3036 8784 3038 8785 3039 8788 3040 8789
      3061 8774 3053 8758 3031 8772
TIME...MOT...LOC 2006Z 029DEG 9KT 3053 8768

$$

34
2 follow-up statements
000 
WWUS54 KMOB 242021
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT WED JUN 24 2009

ALC003-242045-
/O.CON.KMOB.SV.W.0217.000000T0000Z-090624T2045Z/
BALDWIN AL-
321 PM CDT WED JUN 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL BALDWIN COUNTY...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUMMERDALE...OR 23 MILES SOUTHEAST OF DOWNTOWN MOBILE...
MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF FOLEY BY 340 PM CDT...
  MARLOW...CLAY CITY...MAGNOLIA SPRINGS AND TURKEY BRANCH BY 345 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3036 8784 3038 8785 3039 8788 3040 8789
      3056 8778 3053 8758 3031 8772
TIME...MOT...LOC 2020Z 036DEG 10KT 3051 8772

$$

34
000 
WWUS54 KMOB 242047
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CDT WED JUN 24 2009

ALC003-242057-
/O.EXP.KMOB.SV.W.0217.000000T0000Z-090624T2045Z/
BALDWIN AL-
347 PM CDT WED JUN 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BALDWIN COUNTY
HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPRIE.

LAT...LON 3036 8784 3038 8785 3039 8788 3040 8789
      3056 8778 3053 8758 3031 8772
TIME...MOT...LOC 2021Z 036DEG 10KT 3051 8772

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:30 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 24, 12:30 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT WED JUN 24 2009

.AVIATION...(18Z ISSUANCE) VFR CONDITIONS EXPECTED FOR THE NEXT 24
HOURS...EXCEPT FOR BRIEF MVFR CONDITIONS THAT MAY OCCUR THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE AREA THIS AFTERNOON AND MAY PASS NEAR OR OVER THE TAF SITES
BETWEEN 20 AND 23 UTC. /04

&&

>>>> PREVIOUS DISCUSSION >>>>>>

.SHORT TERM...TODAY THROUGH TONIGHT...AN AREA OF SURFACE LOW PRESSURE
CENTERED ACROSS THE WESTERN FLORIDA PANHANDLE WILL MOVE WEST ACROSS
THE SOUTHERN PORTIONS OF THE FORECAST AREA TODAY AND INTO SOUTHERN
LOUISIANA OVERNIGHT. UPPER HIGH PRESSURE CENTERED OVER NORTH TEXAS
WILL REMAIN NEARLY STATIONARY...WHILE A SERIES OF WEAK SHORTWAVES
MOVE SOUTH ALONG THE EASTERN PERIPHERY OF THE HIGH AND ACROSS OUR
FORECAST AREA. THE COMBINATION OF THE SURFACE LOW...DECREASING
STABILITY DUE TO STRONG SURFACE HEATING AND THE UPPER DISTURBANCES
WILL ALLOW ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS TO DEVELOP.

HIGH TEMPERATURES WILL REACH THE MID TO UPPER 90S ACROSS MOST OF THE
FORECAST AREA TODAY...EXCEPT FOR THE LOWER 90S ALONG THE BEACHES AS
AN ONSHORE FLOW DEVELOPS. THE HOT AND MUGGY AIR MASS WILL CONTINUE...
BUT WILL SEE A DECREASE IN OVERALL HEAT INDEX READINGS COMPARED TO
WHAT WE HAVE HAD TO PUT UP WITH. EXPECT INDICES TO RANGE BETWEEN 102
AND 106 DEGREES FROM LATE MORNING THROUGH THE AFTERNOON HOURS.
MINIMUM TEMPERATURES TONIGHT ARE FORECAST TO RANGE FROM THE UPPER
70S ALONG THE BEACHES AND IN THE LOWER TO MID 70S INLAND AREAS.

THIS AFTERNOONS WET MICROBURST RISK IS HIGH.

FOR THURSDAY THROUGH FRIDAY...BIGGEST PROBLEM IS THE HANDLING OF DRY
AIR CURRENTLY TO THE EAST. GUIDANCE AGREES WITH ON SEVERAL UPPER SYSTEMS
DIGGING AN UPPER TROUGH ALONG THE EASTERN SEABOARD AND EASTERN GULF
OF MEX THROUGH FRIDAY...WITH A DAILY GULF BREEZE WORKING INLAND
THURSDAY AND FRIDAY. THE BIGGEST DIFFERENCE BETWEEN THE NAM AND GFS
IS THE GFS ADVERTISING A SLUG OF SIGNIFICANTLY DRYER AIR MOVING OVER
THE EASTERN FA THURSDAY...THEN MODERATING INTO FRIDAY. THIS SLUG IS
VISIBLE IN THE CURRENT GOES PRECIP H20 LOOP...BEING LOCATED OVER THE
S-ERN CONUS ATLANTIC COAST...BUT PUTTING THE LOOP INTO ACTION...WITH
THE CURRENT SOUTHWARD MOVEMENT...FEEL THAT BY THE TIME THURSDAY COMES
AROUND...THIS SLUG WILL PASS OVER THE MARINE AREA OF THE FA OR POINTS
SOUTH. THIS DRY AIR DOESNT SEEM TO HAVE AFFECTED THE MOS TEXT
PRODUCT THAT MUCH WITH RESPECT TO TEMPS AND DEWPOINTS...THOUGH...SO HAVENT
GENERALLY DEVIATED THAT MUCH IN THIS RESPECT. WITH A DAILY GULF
BREEZE WORKING INLAND...HAVE LEANED TOWARDS THE NAM WITH RESPECT TO
POPS.

OF NOTE IN THE SHORT TERM IS SOME SHORTWAVE ENERGY COMING TOGETHER
OVER THE GREAT LAKES AND FORMING A CLOSED LOW NORTH OF NEW ENGLAND BY
FRIDAY. THIS ENERGY PUSHES A FRONT SOUTH OVER THE EASTERN
CONUS...WITH THIS FRONT MOVING OVER THE TENN RIVER VALLEY BY FRIDAY
NIGHT.

.LONG TERM...(FRIDAY NIGHT THOUGH WEDNESDAY) GUIDANCE IS PRETTY CONSISTENT IN
THIS FIRST FRONT QUICKLY WEAKENING AS IT MOVES SOUTH FRIDAY NIGHT INTO
SATURDAY...BUT WITH ANOTHER UPPER SYSTEM PASSING OVER THE US/CA
BORDER...PUSHING A MORE ORGANIZED FRONT SOUTH OVER THE CENTRAL/EASTERN
CONUS. GFS/ECMWF IS PRETTY CONSISTENT IN PUSHING THIS FRONT SOUTH OF
THE TENN RIVER VALLEY BY MONDAY MORN AND THE NORTHERN GULF COAST BY
TUESDAY EVENING. WITH THIS BOUNDARY FLOATING AROUND FOR THE COMING
WEEK...THE CHANCE FOR RAIN IS BEING ADVERTISED AS A BIT ABOVE
SEASONAL...WITH TEMPS AROUND SEASONAL.

&&

.MARINE...A LIGHT AND VARIABLE WIND FLOW WILL OCCUR THROUGH MID WEEK
AS AN AREA OF SURFACE LOW PRESSURE CENTERED ACROSS THE WESTERN
FLORIDA PANHANDLE MOVES WEST INTO SOUTHERN PLAINS. A SURFACE RIDGE
WILL THEN REBUILD ACROSS THE NORTHERN GULF OF MEXICO THROUGH THE
REMAINDER OF THE WEEK...WITH A MORE ESTABLISHED SOUTHWEST WIND FLOW
DEVELOPING. /22

&&

.FIRE WEATHER...A WEAK BOUNDARY WILL MOVE SOUTH OF THE AREA
TODAY...BUT WITH A SURFACE LOW FORMING OVER THE AL/NW FL GULF COAST
TODAY...THEN MOVING WEST...LOW LEVEL WINDS WILL RETURN TO
SOUTHERLY...WITH THE CHANCE FOR RAIN INCREASING INTO THE WEEKEND AS A
DAILY GULF BREEZE WORKS ITS WAY INLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      98  76  94  76  94 /  30  10  30  20  30
PENSACOLA   94  76  92  76  92 /  20  10  30  10  20
DESTIN      92  79  92  78  90 /  20  10  20  10  20
EVERGREEN   98  73  94  72  95 /  30  10  30  20  30
WAYNESBORO  99  72  96  72  95 /  10  05  30  20  30
CAMDEN      98  72  95  74  96 /  10  10  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

22/16
Hazardous weather outlook, Jun 24, 11:15 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CDT WED JUN 24 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-251600-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1115 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

HIGH TEMPERATURES WILL REACH THE MID TO UPPER 90S ACROSS MOST OF THE
OUTLOOK AREA TODAY. THE HOT AND MUGGY AIR MASS WILL CONTINUE...BUT
WILL SEE A DECREASE IN OVERALL HEAT INDEX READINGS COMPARED TO THE
PAST FEW DAYS. EXPECT INDICES TO RANGE BETWEEN 102 AND 106 DEGREES
FROM LATE MORNING THROUGH THE AFTERNOON HOURS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY EAST OF A
INTERSTATE 65. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS NEAR 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL.
THE CHANCE FOR SEVERE STORMS WILL DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGHEST AFTERNOON HEAT INDICES WILL CONTINUE TO RANGE BETWEEN 102 AND
106 DEGREES ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 24, 1:49 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
149 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     BURNT CORN              31.55N 87.17W
06/23/2009                   MONROE             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN EASTERN SIDE OF THE COUNTY
            ESPECIALLY NEAR THE BURNT CORN AREA.

&&

04
Special weather statement, Jun 24, 3:00 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT WED JUN 24 2009

ALZ064-242030-
LOWER BALDWIN-
300 PM CDT WED JUN 24 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF ROBERTSDALE...MOVING SOUTHWEST AT
10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ROBERTSDALE...SILVERHILL...SUMMERDALE AND CLAY CITY THROUGH 330 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:03 PM CDTAreal Flood AdvisoryMOBEscambia2 hr
Jun 24, 2:10 PM CDTSevere Thunderstorm WarningMOBCrenshaw38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.